Hail, Rawlins
- When
- August 9, 2:53 PM MST
- Where
- Rawlins County, 5 mi NNW of Atwood
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.867, -101.083
2 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 9, 1:20 PM MST, 1 hour 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 220 PM MDT WED AUG 9 2006 .DISCUSSION...17Z WATER VAPOR IMAGERY INDICATES H5 RIDGE AXIS IN PLACE ACROSS THE CENTRAL CONUS. CYCLONIC CIRCULATION ALSO NOTED NEAR KLBL AT 17Z LIFTING NORTH NORTHEAST. AT THE SFC...THUNDERSTORMS BEGINNING TO DEVELOP ALONG WEAK FRONTAL BOUNDARY ACROSS EASTERN COLORADO. OVERALL BOTH THE GFS AND THE NAM INITIALIZED FAIRLY WELL THIS MORNING...THOUGH THE NAM WAS TO WEAK WITH TROUGH OVER IDAHO AND GFS DID NOT PICK UP ON H5 CIRCULATION ACROSS NORTHERN OKLAHOMA. THIS AFTERNOON/TONIGHT...DIFFICULT FIND A LOT OF FEATURES TO FOCUS ON FOR CONVECTION TONIGHT AS FLOW ALOFT VERY WEAK. PREVIOUSLY MENTIONED VORTICITY CENTER OVER NORTHERN OKLAHOMA WILL LIFT NORTH TONIGHT...BUT SHOULD REMAIN WELL TO THE SOUTH OF THE CWA. FOR THE AFTERNOON AND EVENING THINK CONVECTION WILL CONTINUE TO DEVELOP ALONG FRONT ACROSS EASTERN COLORADO AND ALONG TROUGH AXIS TO THE EAST. STORM MOTIONS VERY SLOW...SO HEAVY RAINFALL LOOKS TO BE A THREAT ONCE AGAIN. SLOW MOVEMENT AND WEAK FORCING MAY LIMIT OVERALL COVERAGE AS WELL...BUT WILL WATCH AFTERNOON OBSERVATIONS BEFORE I MAKE A FINAL CALL. OVERNIGHT H3 JET STREAK APPROACHES THE AREA SPREADING WEAK DIVERGENCE ACROSS THE NORTHERN CWA. WITH FRONTAL BOUNDARY TO THE NORTH...WOULD NOT BE SURPRISED TO SEE THIS HELP SET OFF AN ISOLATED STORM IN AREA OF WEAK LOW LEVEL WAA. TOMORROW/TOMORROW NIGHT...COLD FRONT WILL BEGIN TO SLIDE ACROSS THE MORNING AND BE SOMEWHERE SOUTH OF THE INTERSTATE BY 18Z. MODELS SEEM TO BE MOVING THE FRONT THROUGH VERY QUICKLY...BUT WITH UPPER LEVEL TROUGH WELL TO THE WEST THINK THIS MAY BE A BIT TO QUICK. WITH FRONT COMING ACROSS THE AREA DURING PEAK HEATING WILL UP POPS ACROSS THE SOUTH. WILL LINGER POPS INTO THE EVENING...BUT CONFINE THEM THE EXTREME SOUTHERN CWA. FRIDAY-SATURDAY...SHORTWAVE RIDGE WILL BUILD OVER THE AREA THROUGH THE DAY...LEADING TO LARGE SCALE SUBSIDENCE/DRYING ACROSS THE ENTIRE AREA. BY SATURDAY...RIDGE SHIFTS TO THE EAST AS SHARP H5 TROUGH BEGINS TO APPROACH THE AREA. SFC TROUGH WILL DEVELOP IN THE AFTERNOON PROVIDING THE FOCUS FOR MORE AFTERNOON THUNDERSTORMS. BEST FORCING AND WEAKEST CAP ALL ACROSS THE WEST SO WILL LIMIT POPS TO THIS AREA. IN THE EXTENDED...PRIMARY CONCERN THROUGH THE EXTENDED PERIOD WILL BE IMPACT AND TIMING OF STRONG COLD FRONT DURING THE BEGINNING OF THE PERIOD. MEDIUM RANGE MODELS BEGINNING TO COME INTO BETTER AGREEMENT WITH TIMING OF THE FRONT WHICH MODEL/ENSEMBLE CONSENSUS WOULD BE FASTER THAN THE GFS...PROBABLY SLIDING ACROSS SUN AFTERNOON/EVENING. FAIRLY CHILLY AIR IN PLACE BEHIND THE FRONT WITH H85 TEMPS DROPPING 10-15C BY MONDAY. LOWERED TEMPERATURES...ESPECIALLY ON MONDAY AS TEMPS MAY STRUGGLE TO REACH 80 IN A FEW LOCATIONS. SHOULD SEE A GRADUAL WARMUP EXPECTED AS H5 RIDGE REBUILDS OVER THE AREA. BEST CHANCE FOR PRECIPITATION LOOKS TO BE ON SUNDAY NIGHT WITH COLD FRONT AND HAVE UPPED POPS IN THIS TIME FRAME. MODELS SUGGESTING TROUGH TO DEVELOP ACROSS THE WESTERN CONUS BY DAY 7 WITH CWA IN SOUTHWESTERLY FLOW ALOFT. CONFIDENCE TO LOW AT THIS POINT TO ADD POPS...BUT WILL HAVE TO MONITOR. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && JRM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT WED AUG 9 2006 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101545- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1145 AM CDT WED AUG 9 2006 /1045 AM MDT WED AUG 9 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS MAINLY WEST OF A STRATTON NEBRASKA TO TRIBUNE KANSAS LINE AS STORMS MOVE SLOWLY EAST OFF THE FRONT RANGE. ALTHOUGH DEADLY CLOUD TO GROUND LIGHTNING WILL ACCOMPANY ANY STORMS THAT DO DEVELOP...SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS...SOME POSSIBLY BECOMING SEVERE THURSDAY EVENING...MAINLY SOUTH OF A LINE EXTENDING FROM HILL CITY KANSAS TO CHEYENNE WELLS COLORADO. THE MAIN THREATS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. ADDITIONAL THUNDERSTORMS ARE EXPECTED OVER THE WEEKEND WITH DANGEROUS CLOUD TO GROUND LIGHTNING ACCOMPANYING ANY STORMS THAT DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. LOCKHART/FS
The Goodland radar (KGLD), 77 km away, was scanning. The volume nearest the first event began at 21:52 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Wind damage reported at exit 70 on Interstate 70 at a campground. Six to eight inch tree branches down, a small utility trailer was blown into a fence, a campground sign was blown over and the west wall of a recreation barn was shifted three inches on the foundation.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532745, 5532746, 5532747.